Amid the opioid abuse crisis, tramadol, more commonly known by its brand name Ultram, is a painkiller that is synthetically derived from the drug codeine. Tramadol is classified as a non-narcotic pain medication, which means that in theory:
Because of these factors, tramadol became the go-to prescription for treating moderate-to-severe pain without the risk of dependency and abuse associated with opioids like oxycodone or hydrocodone. It made a name for itself as a safe option for those seeking pain medication.
Unfortunately, this is not exactly the case. Technically, tramadol isn’t actually non-narcotic and is an opioid, though a far less potent one than most other prescription opioids. And, although tramadol achieves its effects in a different way than opioids, it still does activate the opioid receptors in the brain, making it an opioid.
Technical definitions aside, what’s important is that tramadol can, in fact, become addictive and lead to withdrawal symptoms if abused. Many people who take tramadol for pain relief get addicted to it based on its psychoactive effects, which can help suppress mild symptoms of depression.
The way tramadol helps with depression is a secondary side effect unrelated to its properties as a painkiller. The “ceiling effect” does not apply, and so people will take larger, unsafe doses for a stronger euphoric effect, which can cause seizures and other life-threatening health problems.
Tramadol also poses a risk as a gateway opioid as someone abusing it may quickly build up a tolerance that could lead them to seek stronger, more dangerous drugs for a more fulfilling high. People abuse tramadol by mixing it with other drugs, which can have deadly consequences, especially when the other drugs involved are antidepressants.
Tramadol’s reputation as a safe alternative to addictive opioids like Oxycontin or Vicodin can make it addictive and dangerous. It can give people the false impression that it’s not addictive, which might make someone more prone to misuse it, assuming nothing adverse can happen.
Its perceived lower potential for dependence has tramadol classified as a Schedule-IV controlled substance, which means it is less regulated than true opioids. In recent years, tramadol has become less easy to obtain with federal restrictions placed on opioid and opioid-like medications.
While tramadol’s effects may not be as strong as other painkillers, it does not make the drug safer. The tramadol withdrawal symptoms are unpleasant, painful, and potentially life-threatening if it is taken for an extended period of time and/or in doses larger than prescribed.
Tramadol is a drug that was developed in 1962, but not introduced to the United States until 1995. It is a synthetic opioid used to treat moderate to severe pain and is meant to treat ongoing or chronic pain. It is available in both immediate-release and extended-release tablets.
Tramadol operates by working on opioid receptors in the brain to block the body’s ability to experience pain. In addition to its pain-blocking ability, it possesses antidepressant and anti-anxiety properties. When consumed in high doses, the drug induces feelings of relaxation and euphoria.
Tramadol is routinely viewed as safer than OxyContin, but misuse can lead to many health complications and adverse symptoms. The fact that tramadol is not given its respect as a serious drug can be considered a reason why widespread abuse is occurring. It can be habit-forming, and prolonged use can have the same effect as other opioids, such as tolerance, dependence, and addiction.
When someone takes too much tramadol, it can cause them to experience serotonin syndrome. This occurs when high levels of serotonin accumulate in the body. The Mayo Clinic states that serotonin is a chemical in your body that is necessary for nerve cells and the brain to function. Too much serotonin can cause symptoms that vary from mild to severe. Severe serotonin syndrome can be fatal if not treated.
As we mentioned, even though it does have a negligible effect on the brain’s opioid receptors, tramadol does not work in the same way as other opioid drugs. Tramadol’s main mode of operation is blocking the reuptake of neurotransmitters like serotonin, a chemical that affects mood.
Having low levels of serotonin can cause anxiety, depression, insomnia, and more. So what tramadol does is flood the brain with serotonin, which is what gives it its antidepressant-esque effects.
Even though this set of tramadol withdrawal symptoms is relatively uncommon, we still recommend that anyone attempting a tramadol detox do so at a medical detox treatment center, under the supervision of trained professionals who are prepared for situations like atypical tramadol withdrawal symptoms.
While the process of tramadol withdrawal itself is not usually life-threatening, the withdrawal symptoms can be extremely difficult to deal with, especially if you are trying to detox on your own.
Trying to handle these symptoms, especially the ones associated with atypical tramadol withdrawal, can cause someone to relapse before making it through the detox. They may even try to take a larger dose of tramadol than they would normally to curb their symptoms, which increases the risk of a potentially fatal overdose.
Some of the psychological tramadol withdrawal symptoms can also pose a risk. Depression, paranoia, hallucinations, and confusion create a toxic mix that could result in someone hurting themselves or even attempting suicide.
In other detox situations, it is fairly common practice for doctors to provide patients with doses of antidepressants to help cope with the discomfort caused by the worst of their withdrawal symptoms. However, when it comes to tramadol, this should be avoided, as it can cause severe negative health effects, as mentioned before.
Mixing tramadol with antidepressants creates a significant risk of potentially-fatal seizures. Because tramadol and many antidepressants work the same way by blocking serotonin reuptake, taking them together creates a huge surge of serotonin.
So no, tramadol withdrawal will not kill you, but the side effects of many of tramadol withdrawal symptoms can have indirectly fatal consequences or, in the case of Serotonin Syndrome, lead to conditions that are more likely to be life-threatening. This is just another reason why careful medical monitoring is crucial for a safe tramadol detox.
When detoxing, the biggest question on someone’s mind is usually “How long does tramadol withdrawal last?” While there is a general tramadol withdrawal timeline consistent with the stages of opioid withdrawal, the answer is that it’s going to be a little different for everyone.
The length of time and severity of tramadol withdrawal depends on multiple factors that will be unique from person to person, including:
The answers to these questions will ultimately determine the exact timeline for an individual’s withdrawal. It should still, at least, be similar to the established tramadol withdrawal timeline, which is as follows:
Sometimes someone who has gone through the process of tramadol withdrawal will experience Post-acute-withdrawal syndrome, or PAWS. This is a secondary withdrawal phase that can persist months after someone has detoxed from tramadol and include symptoms such as:
While PAWS is generally experienced more by people who have detoxed from narcotics, if you find yourself dealing with the symptoms of PAWS, there are many resources available that you can go to for help.
Unlike other drugs more associated with dangerous withdrawals, someone might wonder why getting tramadol withdrawal treatment at a medical detox center is necessary, or if they even need to detox at all and instead just stop taking tramadol all at once on their own.
However, sudden and total cessation of tramadol, especially when you have become physically and psychologically dependent on it, can complicate the symptoms of tramadol withdrawal and even cause serious organ damage.
The experience of an immediate “shut off” to the serotonin the brain has come to require to function can throw the body into shock. In this situation, you are going to want to be in a fully-equipped medical facility, if only to avoid the almost certain relapse.
Specifically, going to a detox center is vital with tramadol. A detox center will be better prepared to minimize withdrawal symptoms with medications that will not cause Serotonin Syndrome. They can also put you on a tapering schedule to safely stop using tramadol.
Detoxing from tramadol is only the start of successful addiction recovery. If tramadol withdrawal treatment is not followed by continued treatment in a rehabilitation program, the odds of relapse are high, with more than 65 percent of people returning to using within just one month of being discharged from a detoxification facility.
Getting into a recovery treatment program and sticking with it is vital to achieving sobriety and being able to maintain it long term. Out of the many treatment programs available, including support groups, counseling, and different types of therapies, yours will be customized in accordance with what’s most effective for you.
Sansone, R. A., & Sansone, L. A. (2009, April). Tramadol: Seizures, serotonin syndrome, and coadministered antidepressants. Retrieved from from from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2714818/
Bhargava, H. N. (1991). Multiple opiate receptors of brain and spinal cord in opiate addiction. Retrieved from from from https://www.ncbi.nlm.nih.gov/pubmed/1662169
Serotonin syndrome. (2017, January 20). Retrieved from from from https://www.mayoclinic.org/diseases-conditions/serotonin-syndrome/symptoms-causes/syc-20354758
Drug Scheduling. (n.d.). Retrieved from from from https://www.dea.gov/drug-scheduling